Periodica Mathematica Hungarica

, Volume 15, Issue 3, pp 189–203 | Cite as

Spectral measures, III: Densely defined spectral measures

  • W. V. Smith


In this paper we extend the theory of spectral measures developed in Parts I and II to the case where values are assumed in the set of discontinuous (in normed spaces „unbounded”) operators. Examples of operators in nonlocally convex spaces are given, which have densely defined measures.

AMS (MOS) subject classifications (1980)

Primary 47B40 Secondary 20B05, 46A15, 46H05 

Key words and phrases

Topological vector space densely defined measures differential operators nonlocally convex spaces 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    I. Colojoară andC. Foias,Theory of generalized spectral operators, Gordon and Breach, New York, 1968.MR 52 # 15085Google Scholar
  2. [2]
    D. O. Etter, Vector-valued analytic functions,Trans. Amer. Math. Soc. 119 (1965), 352–366.MR 32 # 6186zbMATHMathSciNetCrossRefGoogle Scholar
  3. [3]
    G. B. Folland,Spectral analysis of a non-self-adjoint differential operator. (Preprint)Google Scholar
  4. [4]
    N. J. Kalton, The endomorphisms ofL p (0≤p≤1),Indiana Univ. Math. J. 27 (1978), 353–381.MR 57 # 10416zbMATHMathSciNetCrossRefGoogle Scholar
  5. [5]
    P. W. Lewis, Permanence properties of absolute continuity conditionsVector and Operator Valued Measures and Applications (Proc. Sympos., Alta, Utah, 1972), Academic Press, New York, 1973; 197–206.MR 49 # 7770Google Scholar
  6. [6]
    V. È. Ljance, Razloženie pro glavnym funkcijam operatora so spektral'nymi osobennostjami (Expansions in principal functions of an operator with spectral singularities),Rev. Roumanie Math. Pures Appl. 11 (1966), 921–950, 1187–1224.MR 36 # 454MathSciNetGoogle Scholar
  7. [7]
    F. Maeda, A characterization of spectral operators on locally convex spaces,Math. Ann. 143 (1961), 59–74.MR 23 # A520zbMATHMathSciNetCrossRefGoogle Scholar
  8. [8]
    V. A. Marčenko, Razloženie po sobstvennym funkcijam nesamosoprjažennyh singuljarnyh differencial'nyh operatorov vtorogo porjadka (Expansion in eigenfunctions of non-self-adjoint singular second-order differential operators),Mat. Sb. 52 (1960), 739–788.MR 23 # A3313MathSciNetGoogle Scholar
  9. [9]
    M. A. Naîmark, Issledovanie spektra i razloženie po sobstvennym funkcijam nesamosoprjažennogo differencial'nogo operatora vtorogo porjadka na poluosi (Investigation of the spectrum and the expansion in eigenfunctions of a non-self-adjoint differential operator of the second order on a semiaxis),Trudy Moskov. Mat. Obšč. 3 (1954), 181–270.MR 22 # 8162Google Scholar
  10. [10]
    H. H. Schaefer, Spectral measures in locally convex algebras,Acta Math. 107 (1962), 125–173.MR 25 # 5387zbMATHMathSciNetGoogle Scholar
  11. [11]
    L. Schwartz, Une théorème de convergende dans lesL p, 0≤p<+∞,C. R. Acad. Sci. Paris Ser. A 268 (1969), 704–706.MR 39 # 1958zbMATHMathSciNetGoogle Scholar
  12. [12]
    W. V. Smith, Spectral measures, I: General theory in a topological vector space,Period. Math. Hungar. 13 (1982), 205–227.MR 84d: 46063zbMATHMathSciNetCrossRefGoogle Scholar
  13. [13]
    W. V. Smith, Spectral measures, II: Characterization of scalar operators,Period. Math. Hungar.,13 (1982), 273–287.zbMATHMathSciNetCrossRefGoogle Scholar
  14. [14]
    W. V. Smith, The Kluvanek-Kantorovitz characterization of scalar type operators in locally convex spaces,Internat. J. Math. 5 (1982), 345–349.zbMATHCrossRefGoogle Scholar
  15. [15]
    W. V. Smith, Time discretization for parabolic differential operators with densely defined measures. (Unpublished manuscript)Google Scholar
  16. [16]
    W. V. Smith, Densely defined spectral measures for second-order differential operators in Banach spaces,Houston J. Math. 8 (1982), 429–448.zbMATHMathSciNetGoogle Scholar
  17. [17]
    W. V. Smith andJ. C. Hoover, The limiting absorption principle and spectral theory for steady-state wave propagation in inhomogeneous globally perturbed non-self-adjoint media,J. Math. Anal. Appl. 97 (2) (1983), 311–328.zbMATHMathSciNetCrossRefGoogle Scholar
  18. [18]
    D. H. Tucker, A representation theorem for a continuous linear transformation on a space of continuous functions,Proc. Amer. Math. Soc. 16 (1965), 946–953.MR 33 # 7865zbMATHMathSciNetCrossRefGoogle Scholar
  19. [19]
    C. T. I. Tulcea,Spectral operators on a locally convex space. (Unpublished manuscript)Google Scholar

Copyright information

© Akadémiai Kiadó 1984

Authors and Affiliations

  • W. V. Smith
    • 1
  1. 1.Mathematics DepartmentThe University of MississippiMississippiUSA

Personalised recommendations